Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

What coube the reason for nausea,back pain and chills/shivering after having an ERCP done?

User rating for this question
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
I had an ERCP on Monday of this week. I felt good the next day til around 1900 hrs, wrapping Christmas gifts, when I started feeling sick (nausea, back pain and a sudden onset of chills/shivering). I went to bed and covered myself with many layers of blankets and shook almost uncontrollably for over an hour. I have had the chills before usually with flu like symptoms and fever. This was different. My extremities felt like ice, as well as my face/ears. My daughter came home and told me my hands looked like they were dead. It was as if my peripheral circulation just stopped. I gradually rewarmed after about another hour. I called the doctor the next day who ordered blood work including a CBC and chem panel. I saw him the next day and he reported all the labs were normal and he did not know what happened to me. What the heck is going on? I have to have another ERCP in January to have the stent removed from my common bile duct. I just had my yearly physical the week before and all my labs were in the ballpark including my hypothyroid ones.I have combed the internet but can't find an answer. Any ideas? No fever during this episode.
Posted Thu, 9 Jan 2014 in General Health
Answered by Dr. Kerry Pottinger 58 minutes later
Brief Answer: Probably related to ERCP. Detailed Answer: Hi, Thank you for using Healthcare Magic. These symptoms are most likely related to the ERCP although they are rather delayed. When the procedure was carried out, a blockage in your bile duct may have been relieved which would have resulted in bile fluid being released through the duct into your intestine. This fluid can cause an inflammatory reaction and this is probably what you experienced. The reaction can be quite marked and partly depends on the extent of the blockage for which you had the stent inserted. This type of episode can be short-lived lasting only a few hours and not resulting in abnormal bloods. When you have the ERCP in January, it would be less likely that you will suffer the same event as the stent will have ensured there will not be a blockage to relieve and bile fluid will not be released in the same way. I hope this is of help. If you have any further questions, please do not hesitate to contact me. Regards, Dr K A Pottinger, MBChB FRCA
Above answer was peer-reviewed by
Follow-up: What coube the reason for nausea,back pain and chills/shivering after having an ERCP done? 3 hours later
Thank you Dr Pottinger for your prompt answer. When I saw my Dr. on Thursday he also told me that when he placed the stent. and trimmed some ulcerations from the duct he had to trim a little. Apparently, there is also a polyp there which he could not visualize well because of the bleeding? caused by the placement of the stent and trimming. He wants to take the stent out the first week in January andtake out the polyp if he can. Says it's in a spot where it may be XXXXXXX to take it. He will see if he can, but if not, I may have to go to Rochester to have this done. I have continued aching in the area, which he says is from the stent. My biopsy was negative. Yay! Do you still think that enough bile could have been released even with the polyp there to have caused my icy response?
Answered by Dr. Kerry Pottinger 7 hours later
Brief Answer: Yes. Even a small amount of bile can cause this. Detailed Answer: Hi, Thank you for he further information. It would appear that you underwent a fairly extensive procedure and this would certainly be enough to cause you to feel as you did. There would have probably been some bleeding as well. This would have added to your back pain. In answer to your specific question, yes, even a small amount of bile particularly if it is infected can cause a widespread reaction such as that experienced by you. The stent will be placed to bypass the polyp and allow free flow of bile. I suggest you allow a few days for recovery following your next ERCP. I hope all goes well. Regards, Dr K A Pottinger
Above answer was peer-reviewed by
Follow-up: What coube the reason for nausea,back pain and chills/shivering after having an ERCP done? 40 hours later
We had an ice storm here and I lost my internet, TV and phone for a day and a half. Thanks for your response. It certainly makes sense to me. Please have a beautiful holiday and make sure you don't have to go to work!
Answered by Dr. Kerry Pottinger 8 minutes later
Brief Answer: Enjoy your holidays. Detailed Answer: Hi, Thank you for your good wishes. I hope your procedure goes well in January. Have a great festive time. Regards, Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor